Ice Storm, Olmsted
- When
- November 22, 4:00 PM CST to November 23, 10:00 AM CST
- Where
- Olmsted forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Freezing rain affected much of southeast Minnesota, with ice accumulations of 1/8 to 1/4 inch. In a few locations, such as Lake City and Zumbro Falls (Wabasha County), the ice was as much as 1/2 inch thick.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Freezing rain affected much of southeast Minnesota, with ice accumulations of 1/8 to 1/4 inch. In a few locations, such as Lake City and Zumbro Falls (Wabasha County), the ice was as much as 1/2 inch thick. Law enforcement officials reported numerous automobile accidents due to icy roads, while there were a few power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 22, 2:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CST SAT NOV 22 2003
.SHORT TERM...THROUGH TUESDAY NIGHT
PRIMARY CONCERNS REMAIN FOCUSED ON PRECIPITATION AMOUNTS AND TYPE
ASSOCIATED WITH STORM SYSTEM TO IMPACT THE AREA THIS WEEKEND.
AT LATE AFTERNOON...SURFACE FRONT EXTENDED FROM NORTHERN ILLINOIS
ACROSS CENTRAL MISSOURI INTO THE SOUTHERN PLAINS. TEMPERATURES IN
THE FORECAST AREA WERE IN THE 30S...WITH A LARGE CLOUD SHIELD
PREVENTING MUCH CHANGE IN READINGS. REGIONAL RADAR SHOWED NORTHEAST-
SOUTHWEST ORIENTED BAND OF SNOW DEVELOPING FROM CENTRAL MN INTO
EASTERN SOUTH DAKOTA. SURFACE OBSERVATIONS AND RADAR ALSO SHOWED
PATCHES OF DRIZZLE/FREEZING DRIZZLE DEVELOPING IN THE NORTHERN AND
WESTERN PARTS OF THE FORECAST AREA.
12Z NOVEMBER 22ND MODELS INITIALIZED WELL...WITH GOOD AGREEMENT ON
UPPER LEVEL AND SURFACE FEATURES THROUGH 84HRS. GFS AND ETA TRACKED
STRONG SURFACE LOW ADVANCING FROM THE SOUTHERN PLAINS TO QUAD CITIES
IL AT 12Z SUNDAY NOV 23...THEN TO NORTHERN PART OF LAKE MICHIGAN BY
00Z MONDAY NOV 24. CONSISTENCY FOR LAST FEW MODEL RUNS YIELDS HIGH
CONFIDENCE ON OVERALL DETAILS OF THE FORECAST WITH RESPECT TO STORM
SYSTEM AFFECTING THE UPPER MISSISSIPPI VALLEY TONIGHT THROUGH SUNDAY
NIGHT.
THE AFOREMENTIONED SYSTEM HAS STRONG DYNAMICS TO PROVIDE FORCING FOR
LARGE SCALE ASCENT TONIGHT INTO SUNDAY. IMPRESSIVE ISENTROPIC LIFT
IN THE 285K-295K LAYER...ALONG WITH DEEP Q-G CONVERGENCE AND
COUPLED UPPER LEVEL JET STRUCTURE SUPPORT STRONG UPWARD VERTICAL
MOTIONS. WELL DEFINED FRONTOGENETIC FORCING IN THE 700-600MB LAYER
SUGGESTS HEAVIEST SNOW BANDS SHOULD OCCUR ON SUNDAY IN AREAS NORTH
AND WEST OF THE FORECAST AREA. THIS FORCING WILL BE CLOSE ENOUGH TO
AREAS NORTH AND WEST OF ROCHESTER MN...AROUND DODGE COUNTY...TO
WARRANT CLOSE MONITORING FOR HIGHER SNOWFALL TOTALS.
AS FOR STABILITY...NEGATIVE EPV IN VICINITY OF FRONTOGENETIC
FORCING...ALONG WITH DRY SLOT NOSING INTO SOUTHWEST AND CENTRAL
WISCONSIN...SUGGESTS POTENTIAL FOR CONVECTION. THIS REFLECTED WELL
PER SPC DAY ONE AND DAY TWO CONVECTIVE OUTLOOK. CURRENT FORECAST
HANDLING THIS WELL AND ONLY CHANGE WAS TO ADD THUNDERSTORM POTENTIAL
ON SUNDAY IN APPROPRIATE ZONES CENTRAL AND SOUTHWEST WI ZONES.
WITH REGARDS TO PRECIPITATION TYPE...BUFKIT FORECAST SOUNDINGS AND
TIME/HEIGHT CROSS SECTIONS DEPICTED A DRY LAYER ABOVE THE LOW
CLOUDS TONIGHT...WITH CLOUD TOPS AT OR WARMER THAN MINUS 4C.
DEPENDING ON SURFACE TEMPERATURES...THIS SUGGESTS FREEZING DRIZZLE
OR DRIZZLE SHOULD BE THE MAIN PRECIPITATION TYPE. WOULD NOT RULE OUT
OCCASIONAL SEEDER-FEEDER EFFECT TO PRODUCE A LITTLE LIGHT SNOW IN
NORTHERN AND WESTERN MOST PARTS OF THE FORECAST AREA.
ON SUNDAY...UTILIZING THE TOP-DOWN APPROACH METHODOLOGY SUGGESTS AN
ELEVATED WARM LAYER SHOULD OCCUR IN OUR FORECAST AREA GENERALLY ALONG
AND NORTH OF A LINE FROM CHARLES CITY IOWA TO NEILLSVILLE WI. WITH
TIME/HEIGHT CROSS SECTIONS INDICATING DEEPER MOISTURE IN THESE
LOCATIONS...AND THUS ICE CRYSTALS BEING INJECTED...EXPECT A MIX OF
FREEZING AND FROZEN PRECIPITATION...BEFORE CHANGING TO ALL SNOW FROM
WEST TO EAST DURING THE DAY SUNDAY.
TOTAL SNOWFALL AMOUNTS FOR THIS STORM IN THE AFOREMENTIONED LOCATIONS
SHOULD RANGE FROM 3-5 INCHES...ALTHOUGH AS MENTIONED EARLIER WILL
NEED TO WATCH DODGE COUNTY MN AREA. ELSEWHERE...RAIN SHOULD TURN TO
SNOW FROM WEST TO EAST AS COLDER AIR BEGINS FILTERING IN. RAINFALL
TOTALS IN SOUTHWEST WI COULD RANGE FROM 1 TO 1.5 INCHES BASED ON
CONVECTIVE POTENTIAL.
FOR EARLY PART OF THE WEEK...ANY LINGERING SNOW SHOULD END MONDAY
MORNING...FOLLOWED BY CLEARING. ADJUSTED DATA BASE TO REFLECT THIS.
TIMING UNCERTAIN FOR NEXT SYSTEM TUESDAY AND/OR TUESDAY NIGHT...SO
NO CHANGES MADE TO DATA BASE AT THIS TIME.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
PATTERN CONTINUES TO BE ACTIVE WITH SEVERAL SHORTWAVES AFFECTING THE
UPPER MISSISSIPPI VALLEY. CURRENT GRIDS APPEAR TO HANDLE THIS WELL
ENOUGH...SO NO MAJOR CHANGES MADE.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY NIGHT...
NORTHEAST IOWA...IAZ008...009...018.
MN...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY NIGHT...
SOUTHEAST MN...MNZ079...086>088...094...095.
WI...WINTER WEATHER ADVISORY TONIGHT THROUGH SUNDAY NIGHT...
WEST CENTRAL INTO NORTH CENTRAL WI...WIZ017...029...032>034.
&&
THOMPSONIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 700 AM CST SAT NOV 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TODAY...WARM AIR WILL MOVE UP AND OVER A STATIONARY FRONT... AND COULD PRODUCE AREAS OF DRIZZLE OVER PARTS OF NORTHEAST IOWA AND WESTERN WISCONSIN. OVER SOUTHEAST MINNESOTA...TEMPERATURES WOULD BE COLD ENOUGH TO SUPPORT A MIX OF FREEZING DRIZZLE AND DRIZZLE. TONIGHT...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY...WHICH WILL STRETCH FROM SOUTHEAST WISCONSIN TO THE SOUTHERN PLAINS. NO SEVERE WEATHER IS EXPECTED FROM ANY OF THE THUNDERSTORMS AT THIS TIME. MEANWHILE TO THE NORTHWEST...A BAND OF SNOW WILL ENHANCE OVER MINNESOTA AND NORTHWEST WISCONSIN. SOME ACCUMULATIONS IS LIKELY...WITH AN INCH OR TWO POSSIBLE OVER SOUTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE HIGHER ACCUMULATIONS WILL BE OVER CENTRAL MINNESOTA. WINTER STORM WATCHES ARE IN EFFECT FOR MUCH OF THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT AND SUNDAY...WITH WINTER STORM WARNINGS OR ADVISORIES LIKELY LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN INTENSIFYING AREA OF LOW PRESSURE WILL MOVE OVER SOUTHERN WISCONSIN BY SUNDAY AFTERNOON. MOISTURE WILL BE WRAPPED AROUND THE LOW...PROVIDING FURTHER FUEL FOR BANDS OF SNOW TO THE NORTH AND NORTHWEST OF THE LOW CENTER. DUE TO THE STRENGTH OF THE LOW...HEAVY SNOW BANDS ARE LIKELY...WITH CURRENT INDICATIONS PLACING THE MOST FAVORABLE AREA FROM SOUTHCENTRAL MINNESOTA THROUGH NORTHCENTRAL WISCONSIN. MORE LOCALLY...THE FAVORABLE SNOW AREA WOULD BE ALONG AND NORTH AND WEST OF A CHARLES CITY IOWA TO NEILSVILLE WISCONSIN LINE. SEVERAL INCHES OF SNOW ARE POSSIBLE IN THESE LOCATIONS...ALTHOUGH THE HEAVIEST SNOWS...AND THEREFORE LARGER ACCUMULATIONS...LOOK TO BE OVER PARTS OF CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. THE POSITION OF THE LOW WILL HAVE A LARGE BEARING ON WHERE THE HEAVY SNOW FALLS...AND ANY CHANGE IN THE TRACK WILL CAUSE A SUBSEQUENT CHANGE IN WHERE THE HEAVIER SNOWS FALLS. THIS SYSTEM WILL BE MONITORED CLOSELY...AND FORECASTS ADJUSTED ACCORDINGLY. RIECK
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372190, 5372191.